The Food and Drug Administration (FDA) has just issued a Recall and Safety Alert concerning the serious side effects that appear to be linked to a class of osteoporosis drugs called bisphosphonates. Use of the drugs is linked to an uncommon fracture – atypical fractures of the femur – which are seen in less than 1 percent of all hip and femur fractures. The femur fractures are called subtrochanteric and diaphyseal and for several years have been linked to patients taking bisphosphonates.
Bisphosphonates are marketed as the prescription drugs, Fosamax (alendronate sodium), Actonel (risedronate sodium), Boniva (ibandronate sodium), Atelvia (risedronate sodium), Reclast (zoledronic acid), and their generic equivalents. The FDA says a positive association has not been established, however, healthcare professionals are warned to look for atypical femur fractures in osteoporosis patients under treatment with these drugs and should continue monitoring these patients. Patients under treatment for more than 5 years should be re-evaluated as to whether bisphosphonate therapy should be continued. Symptoms might include a dull groin or thigh pain which can occur sometime in advance of the fracture. The new information will be included in the drugs’ labeling and Medication Guide that comes with the prescription.
An estimated 10 million Americans, mostly women, have osteoporosis.
Bisphosphonates have previously been linked to an inability of jaw bone to regrow after oral surgery, also known as osteonecrosis of the jaw, and serious, life-threatening atrial fibrillation, an irregularly fast heartbeat. Whether this class of drugs eventually is taken off the market remains to be seen, but they are closely being monitored as a defective prescription product.
If you are harmed by any defective product or drug, the Florida product liability attorneys at Farah & Farah will open their door to discuss your case.